Alert archive / Montana / River Flood Warnings in 2020

River Flood Warning 2, NWS Missoula, MT

May 31, 2020Flathead County, Montana

NWS Missoula, MT issued this river flood warning at May 31, 2020, 5:11 PM MDT for Flathead County, Montana. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
May 31, 2020, 5:11 PM MDT (23:11 UTC)
Expired
Jun 2, 2020, 9:59 AM MDT
In force
41 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
Minor

County Flathead County, MT

The radar

The Missoula radar (KMSX), 209 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork Flathead River at Canadian Border (NFFQ2). The gauge peaked at 10.58 ft at Jun 1, 2020, 5:00 AM MDT.

actionminormoderatemajor8910111205/3106/0106/0206/03
Action stage
9.5 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
11.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12355000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

983 
WGUS45 KMSO 312311
FLWMSO

Flood Warning
National Weather Service Missoula MT
511 PM MDT Sun May 31 2020

...The National Weather Service in Missoula MT has issued a Flood 
Warning for the following rivers in Montana...

  North Fork Flathead River At Canadian Border affecting Flathead 
  County.

.Due to heavy rain and snowmelt.  The North Fork Flathead River at 
the Canadian Border has exceeded Flood Stage and continues to rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


MTC029-011800-
/O.NEW.KMSO.FL.W.0002.200531T2311Z-200601T1800Z/
/NFFQ2.1.ER.200531T2133Z.200531T2145Z.200531T2359Z.NO/
511 PM MDT Sun May 31 2020

The National Weather Service in Missoula has issued a

* Flood Warning for
  the North Fork Flathead River At Canadian Border.
* From this afternoon to Monday afternoon.
* Flood stage is 10.5 feet.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 4:45 PM MDT Sunday was 10.8 feet.
* Forecast...The river is expected to begin to lower overnight 
  Sunday night and Monday morning.
* Impact...At 10.5 feet, Flooding affects low lying areas adjacent 
  to the river. County roads from the Canadian Border to Polebridge 
  become inundated with water.


&&

LAT...LON 4892 11434 4888 11433 4884 11430 4881 11440
      4886 11443 4894 11445 4899 11452 4899 11437

$$
2 follow-up statements
189 
WGUS85 KMSO 011651
FLSMSO

Flood Statement
National Weather Service Missoula MT
1051 AM MDT Mon Jun 1 2020

...The Flood Warning is extended for the following rivers in 
Montana...

  North Fork Flathead River At Canadian Border affecting Flathead 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even 6 inches of fast-moving flood water can knock you off your feet 
and a depth of 2 feet will float your car. Never try to walk, swim, 
or drive through such swift water. If you come upon flood waters, 
stop, turn around and go another way.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.


MTC029-031700-
/O.EXT.KMSO.FL.W.0002.000000T0000Z-200603T1800Z/
/NFFQ2.2.RS.200531T2133Z.200531T2145Z.200531T2359Z.NO/
1051 AM MDT Mon Jun 1 2020

...The Flood Warning is now in effect until early Wednesday 
afternoon...

The Flood Warning continues for
  the North Fork Flathead River At Canadian Border.
* Until Wednesday afternoon.
* Flood stage is 10.5 feet. 
* The river level is at 11.27 feet as of 10:45 am MDT Monday, June 
  1. Local reports in and around Polebridge report water impacting 
  basements of homes near the river.
* Forecast...The river is expected to fall below flood stage on the 
  morning of June 3.
* Impact...At 10.5 feet, Flooding affects low lying areas adjacent 
  to the river. County roads from the Canadian Border to Polebridge 
  become inundated with water.


&&

LAT...LON 4892 11434 4888 11433 4884 11430 4881 11440
      4886 11443 4894 11445 4899 11452 4899 11437

$$
286 
WGUS85 KMSO 021559
FLSMSO

Flood Statement
National Weather Service Missoula MT
959 AM MDT Tue Jun 2 2020

...The Flood Warning is cancelled for the following rivers in 
Montana...

  North Fork Flathead River At Canadian Border affecting Flathead 
  County.

MTC029-021700-
/O.CAN.KMSO.FL.W.0002.000000T0000Z-200602T1559Z/
/NFFQ2.2.RS.700119T0956Z.700119T0956Z.700119T0956Z.NO/
959 AM MDT Tue Jun 2 2020

...The Flood Warning for the North Fork Flathead River At Canadian 
Border has been cancelled...

The Flood Warning is cancelled for
  the North Fork Flathead River At Canadian Border.
* Flood stage is 10.5 feet.
* Forecast...The river level has been steadily decreasing with time 
  and will remain below 9.0 feet.


&&

LAT...LON 4892 11434 4888 11433 4884 11430 4881 11440
      4886 11443 4894 11445 4899 11452 4899 11437

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at May 31, 2:46 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 31, 2:46 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
246 PM MDT Sun May 31 2020

.DISCUSSION...Showers linger behind the cold front that brought
strong thunderstorms this morning. Breezy winds will remain
through around sunset. Drier air is moving into the region which
will put an end to showers during this evening. Skies look to
clear enough overnight for patchy fog during Monday morning.
Clouds are projected to increase during Monday, ahead of the next
weather system that will bring showers and thunderstorms for
Monday afternoon and evening.

Westerly flow is still on track to develop for the middle of the
week, which is conducive to above average temperatures and
afternoon breezes. Most of the region is forecast to be dry, but
southwest Montana may have a few showers.

Widespread showers and thunderstorms return to north-central Idaho
and western Montana for the end of the week and for the weekend
with a trough expected on the west coast.

&&

.AVIATION... A very active weather morning in northwest Montana
has given way to some quieter conditions behind a departing
shortwave trough and associated cold front. Expect gusty winds to
continue this afternoon at all terminals. Monday morning could
bring some patchy fog to KGPI, and possibly KMSO, as winds die
down and dewpoint depressions drop overnight. After a brief period
of quiet weather, afternoon and evening showers return to the
forecast later on Monday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, May 31, 3:42 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
342 PM MDT SUN MAY 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     TSTM WND DMG     1 ENE KALISPELL         48.20N 114.29W
05/31/2020                   FLATHEAD           MT   PUBLIC

            VERY LARGE PINE TREE FELL OVER AT A
            CEMETARY.

&&
Local storm report, May 31, 3:43 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
343 PM MDT SUN MAY 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     1 NW WHITEFISH          48.42N 114.35W
05/31/2020                   FLATHEAD           MT   PUBLIC

            MULTIPLE TREES FELL OVER IN THE
            NEIGHBORHOOD. A RESIDENTIAL ROOF WAS DAMAGED
            IN THE PROCESS.

&&
Local storm report, May 31, 3:48 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
348 PM MDT SUN MAY 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     LAKESIDE                48.02N 114.22W
05/31/2020                   FLATHEAD           MT   PUBLIC

            MULTIPLE TREES DOWN FROM THE WIND. TIME IS
            APPROXIMATE.

&&
Local storm report, May 31, 3:58 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
358 PM MDT SUN MAY 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     TSTM WND DMG     2 WNW KALISPELL         48.21N 114.35W
05/31/2020                   FLATHEAD           MT   PUBLIC

            TRAMPOLINE FLEW ACROSS THE YARD AND WAS
            DAMAGED. SEVERAL OTHER KIDS PLAYHOUSES WERE
            DAMAGED.

&&
Local storm report, May 31, 4:02 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
402 PM MDT SUN MAY 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     TSTM WND DMG     EVERGREEN               48.23N 114.28W
05/31/2020                   FLATHEAD           MT   PUBLIC

            A LARGE PINE TREE FELL ON A HOUSE CAUSING
            MINOR DAMAGE.

&&
Local storm report, May 31, 4:17 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
417 PM MDT SUN MAY 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     OLNEY                   48.55N 114.58W
05/31/2020                   FLATHEAD           MT   FIRE DEPT/RESCUE

            WIDESPREAD DAMAGE OCCURRED IN THE OLNEY AREA
            FROM MULTIPLE TREES FALLING DOWN. TWO HOMES
            WERE COMPLETELY DESTROYED, MULTIPLE POWER
            POLES WERE BROUGHT DOWN WITH A POWER OUTAGE
            THAT CONTINUED INTO THE EVENING HOURS.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:12 PM MDTSpecial Weather StatementMSO33 min
May 30, 9:56 PM MDTSpecial Weather StatementMSOSanders34 min
May 30, 10:28 PM MDTSpecial Weather StatementMSOMineral, Sanders47 min
May 30, 11:11 PM MDTSpecial Weather StatementMSOLincoln, Sanders49 min
May 30, 11:51 PM MDTSpecial Weather StatementMSOSanders39 min
May 31, 4:22 AM MDTSpecial Weather StatementMSO53 min
May 31, 6:33 AM MDTSpecial Weather StatementMSOMineral, Missoula, Ravalli57 min
May 31, 6:56 AM MDTSpecial Weather StatementMSORavalli34 min
May 31, 7:12 AM MDTSpecial Weather StatementMSOLake, Missoula, Sanders33 min
May 31, 7:55 AM MDTSpecial Weather StatementMSOFlathead35 min
May 31, 8:14 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Lincoln31 min
May 31, 8:41 AM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln34 min
May 31, 5:41 PM MDTRiver Flood WatchMSOFlathead24 hr

Nearby

River Flood Warnings in Montana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.